Case Report
Copyright ©The Author(s) 2019. Published by Baishideng Publishing Group Inc. All rights reserved.
World J Clin Cases. Mar 6, 2019; 7(5): 623-627
Published online Mar 6, 2019. doi: 10.12998/wjcc.v7.i5.623
Exercise-induced anaphylaxis with an Ayurvedic drug as cofactor: A case report
Francesca Losa, Margherita Deidda, Davide Firinu, Maria Luisa Di Martino, Maria Pina Barca, Stefano Del Giacco
Francesca Losa, Margherita Deidda, Davide Firinu, Maria Luisa Di Martino, Maria Pina Barca, Stefano Del Giacco, Department of Medical Sciences and Public Health and Unit of Allergy and Clinical Immunology, University Hospital “Duilio Casula”, University of Cagliari, Monserrato 09042, Italy
Author contributions: Losa F, Deidda M and Firinu D were responsible for the data analysis and interpretation and contributed to writing the manuscript; Losa F, Firinu D and Di Martino ML were responsible for the data selection and clinical interpretation of the data; all authors read and approved the final manuscript.
Informed consent statement: The patient gave written consent, however, the authors made efforts to remove identifying information to protect the privacy of the patient.
Conflict-of-interest statement: There are no conflicts of interest relevant to this article to disclose from any of the authors.
CARE Checklist (2016) statement: The authors have read the CARE Checklist (2016), and the manuscript was prepared and revised according to the CARE Checklist (2016).
Open-Access: This article is an open-access article which was selected by an in-house editor and fully peer-reviewed by external reviewers. It is distributed in accordance with the Creative Commons Attribution Non Commercial (CC BY-NC 4.0) license, which permits others to distribute, remix, adapt, build upon this work non-commercially, and license their derivative works on different terms, provided the original work is properly cited and the use is non-commercial. See: http://creativecommons.org/licenses/by-nc/4.0/
Corresponding author: Davide Firinu, MD, PhD, Assistant Professor, Doctor, Research Fellow, Department of Medical Sciences and Public Health and Unit of Allergy and Clinical Immunology, University Hospital “Duilio Casula”, University of Cagliari, Asse Didattico “E1” Medicina, Cittadella Universitaria, Cagliari 09142, Italy. davide.firinu@unica.it
Telephone: +39-70-51096128 Fax: +39-70-51096227
Received: December 19, 2018
Peer-review started: December 20, 2018
First decision: January 19, 2019
Revised: February 3, 2019
Accepted: February 18, 2019
Article in press: February 18, 2019
Published online: March 6, 2019
Abstract
BACKGROUND

The practice of Indian Ayurvedic medicine is spreading in Western countries and Shilajit is one of the most used drugs, for its antioxidant activities and immunomodulatory effects. Albeit Shilajit has showed a high degree of safety, it can act as cofactor of anaphylaxis, especially in condition at high risk, such as mast cell activation syndrome (MCAS). We reported this case to sensitize practitioners to investigate to the use of complementary and alternative medicine, in case of exercise-induced anaphylaxis (EIAn).

CASE SUMMARY

A 43-year-old woman, working as a dance teacher, developed urticaria after ingestion of rice, tuna and Shilajit, which did not respond to intramuscular corticosteroids. Subsequently, she developed dyspnoea and hypotension with loss of consciousness that arose 1 h after sexual activity. The patient did not refer personal history of atopy. Specific IgE for main food allergens resulted negative, with total IgE levels of 14 IU/L. Oral provocation test with Shilajit was not perfomed because the patient refused, but we performed prick-by-prick and patch test that resulted negative. Serum tryptase at the time of anaphylaxis was 20.6 μg/L that fell down to of 10.6 μg/L after therapy, but has remained at the high value after two days and during the follow-up. We performed an analysis of the c-KIT gene in peripheral blood, which was negative. We felt the diagnosis consistent with EIAn in a patient with a possible MCAS.

CONCLUSION

In Western countries the use of drugs from Ayurvedic medicine is more common than in the past. These substances can be cofactors of anaphylaxis in patients with risk factors.

Keywords: Indian Ayurvedic medicine, Anaphylaxis, Exercise-induced anaphylaxis, Mast cell activation syndrome, Case report

Core tip: This case report describes, for the first time, the role of drugs belonging to complementary and alternative medicine (CAM) in triggering anaphylaxis. Owing to the increase in their consumption in Western countries, these drugs should be considered as potential cofactor in conditions with a high risk of anaphylaxis, such as exercise-induced anaphylaxis and mast cell activation syndrome. This experience may be useful to give insight to practitioners about CAM and potential adverse drug reactions.